Alert archive / Montana / Snow Squall Warnings in 2020

Snow Squall Warning 1, NWS Missoula, MT

February 8, 2020Granite County, Missoula County, Montana

NWS Missoula, MT issued this snow squall warning at Feb 8, 2020, 5:18 PM MST for Granite County, Missoula County, Montana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 8, 2020, 5:18 PM MST (00:18 UTC)
Expired
Feb 8, 2020, 5:45 PM MST
In force
27 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Granite County, MT, Missoula County, MT

The radar

The Missoula radar (KMSX), 38 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.3 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2020-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2020-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

286 
WWUS55 KMSO 090020
SQWMSO

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Missoula MT
518 PM MST Sat Feb 8 2020

MTC039-063-090045-
/O.NEW.KMSO.SQ.W.0001.200209T0018Z-200209T0045Z/
Missoula MT-Granite MT-
518 PM MST Sat Feb 8 2020

The National Weather Service in Missoula has issued a

* Snow Squall Warning for...
  Southeastern Missoula County in west central Montana...
  North central Granite County in west central Montana...

* Until 545 PM MST.

* At 518 PM MST, a dangerous area of intense snow was located 8 miles
  east of Bonner-West Riverside, or 13 miles east of Missoula, moving
  southwest at 15 mph.

  HAZARD...Poor visibility in heavy snow and blowing snow. Wind 
           gusts up to 30 mph.

  SOURCE...Radar and webcams.

  IMPACT...Dangerous life-threatening travel.

Major roadways: I-90 east of Missoula between Bonner and Bearmouth. 
Montana Highway 200 Bonner to Twin Creeks. 

Locations impacted include... Bonner-West Riverside, Nimrod, 
Clinton and Turah. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 4694 11377 4680 11350 4673 11336 4666 11335
      4671 11369 4687 11391
TIME...MOT...LOC 0018Z 066DEG 12KT 4686 11372 

$$
2 follow-up statements
366 
WWUS55 KMSO 090036
SQWMSO

Snow Squall Warning
National Weather Service Missoula MT
536 PM MST Sat Feb 8 2020

MTC039-063-090045-
/O.CON.KMSO.SQ.W.0001.000000T0000Z-200209T0045Z/
Missoula MT-Granite MT-
536 PM MST Sat Feb 8 2020

...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR
SOUTHEASTERN MISSOULA AND NORTH CENTRAL GRANITE COUNTIES...

At 536 PM MST, a dangerous snow squall was located near Bonner-West
Riverside, or 9 miles east of Missoula, moving southwest at 15 mph.

HAZARD...Poor visibility in heavy snow and blowing snow. Wind gusts 
         up to 30 mph. The heaviest snow will impact areas along I-
         90 between Clinton and Nimrod. 

SOURCE...Radar and webcams.

IMPACT...Dangerous life-threatening travel.

Locations impacted include...
Bonner-West Riverside, Nimrod, Clinton and Turah. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 4694 11377 4680 11350 4673 11336 4666 11335
      4671 11369 4687 11391
TIME...MOT...LOC 0036Z 066DEG 12KT 4684 11380 

$$
921 
WWUS55 KMSO 090041
SQWMSO

Snow Squall Warning
National Weather Service Missoula MT
540 PM MST Sat Feb 8 2020

MTC039-063-090050-
/O.EXP.KMSO.SQ.W.0001.000000T0000Z-200209T0045Z/
Missoula MT-Granite MT-
540 PM MST Sat Feb 8 2020

...THE SNOW SQUALL WARNING FOR SOUTHEASTERN MISSOULA AND NORTH
CENTRAL GRANITE COUNTIES WILL EXPIRE AT 545 PM MST...

A snow squall warning has been reissued for areas along I-90 between 
Bonner and Bearmouth and is in effect through 630 pm MST. 

LAT...LON 4694 11377 4680 11350 4673 11336 4666 11335
      4671 11369 4687 11391
TIME...MOT...LOC 0040Z 066DEG 12KT 4684 11381 

$$

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this snow squall warning went out at Feb 8, 2:14 PM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Feb 8, 2:14 PM MST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
214 PM MST Sat Feb 8 2020

.DISCUSSION...A large upper level trough moving over the region
has been responsible for the uptick in widely scattered snow
showers from the higher terrain of north-central Idaho into much
of western Montana. If you are traveling through this region,
expect periodic reductions in visibility due to moderate snow
showers. A more hefty band of snow is expected to impact the
Continental Divide and also portions of the I-90 corridor this
afternoon and diminish later this evening. Gusty northeast winds
will cause some blowing snow in the mountain passes while the
valley locations will continue to experience a little slower
travel due to slick conditions. This is why we extended the winter
weather advisories until 8 pm this evening in southwest Montana,
especially to account for refreezing.

On Sunday, expect generally dry conditions area-wide with
temperatures running slightly below average.

Sunday night and Monday a weak shortwave dives out of a building
ridge to the west and brings some snow showers to western Montana
and a long the Montana Idaho border. Current forecasts have very
little precipitation with this system and only nuisance level of
impacts, if any at all are expected.

By Tuesday night and Wednesday forecast models diverge
considerably. Comparing the deterministic models to the ensembles
shows that the deterministic GFS and the deterministic ECMWF are
on opposite ends of the spectrum. The ECMWF brings down a very
cold arctic air mass setting up a backdoor cold front that could
bring some winds and much cooler temperatures to northwest
Montana. The GFS pushes the cold air off to the east with a much
warmer solution. Our current forecast shows a cool down, but
really lies between these two extremes.

Models come back into better agreement for Friday and next weekend
where there is general agreement on a trough and associated cold
front for next weekend. The timing is of course uncertain at a
week long lead time, but it boosts confidence when we see many
models bringing in similar solutions.

Overall next week will at a minimum remain active but mild.

&&

.AVIATION...Widely scattered snow showers will persist across
west-central Montana through this evening or 09/0100Z. GPI should
be mostly done with snow showers and will experience northeast
winds through tonight. A boundary with heavy snow will move west
over the Continental Divide by 08/2100Z and cause low visibility
and ceilings for passes. BTM will see an uptick in snow shower
activity as this boundary gets closer after 09/0200Z. MSO will see
periodic ceiling and visibility reductions due to snow shower
activity through 09/0000Z. The latest guidance depicts this
boundary of snow weakening by the time it moves over Lemhi County
between 09/0400z and 09/0700z, but SMN could briefly see
visibility and ceiling reductions from showers. Other than some
morning low stratus near the divide and possibly for BTM, Sunday
should turn out to be a pleasant flying day with mostly VFR
conditions.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 8 PM MST this evening
     Butte/Blackfoot Region.

     Winter Weather Advisory until 5 PM MST this afternoon West
     Glacier Region.

     Winter Weather Advisory until 5 PM MST this afternoon
     Bitterroot/Sapphire Mountains.

     Winter Weather Advisory from 5 PM this afternoon to 8 PM MST
     this evening Potomac/Seeley Lake Region.

ID...Winter Weather Advisory until 4 PM PST this afternoon Southern
     Clearwater Mountains.

&&

In the hours before

Local storm report, Feb 8, 12:27 PM MST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1227 PM MST SAT FEB 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY SNOW       3 SE ESSEX              48.24N 113.57W
02/08/2020  M3.3 INCH        FLATHEAD           MT   MESONET

            OCCURRED IN THE LAST 3 HOURS.

&&
Local storm report, Feb 8, 1:01 PM MST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
101 PM MST SAT FEB 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     HEAVY SNOW       1 SW COLUMBIA FALLS     48.36N 114.20W
02/08/2020  M2.0 INCH        FLATHEAD           MT   TRAINED SPOTTER

            FELL IN THE PAST SEVERAL HOURS.

&&
Special weather statement, Feb 8, 3:53 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Missoula MT
353 PM MST Sat Feb 8 2020

MTZ005-006-082330-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
353 PM MST Sat Feb 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA AND NORTH
CENTRAL RAVALLI COUNTIES UNTIL 430 PM MST...

At 353 PM MST, Doppler radar was tracking an intense snow shower over
Florence, or 14 miles south of Missoula, moving southeast at 30 mph.

Visibility one-half mile or less will be possible.

Locations impacted include...
Florence.

LAT...LON 4659 11417 4674 11412 4667 11389 4650 11391
TIME...MOT...LOC 2253Z 306DEG 24KT 4667 11410

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 5:38 PM MSTSnow Squall WarningMSOGranite, Missoula52 min
Feb 8, 7:01 PM MSTSnow Squall WarningMSOMissoula44 min

Nearby

Snow Squall Warnings in Montana, 2020Every snow squall warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.